Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Crit Care Nurse. 2000 Dec;20(6):41-7.

Ethanol, isopropanol, methanol, and ethylene glycol poisoning.

Author information

  • University of Mississippi Medical Center in Jackson, USA.

Abstract

Alcohol intoxication, commonly encountered in emergency department and clinic settings, is by no means a benign condition. Ethanol ingested alone or in combination with other CNS depressants (eg, isopropanol, methanol, ethylene glycol, sedatives, opioids) can be fatal. Obtaining the patient's history and careful observation for clinical signs and symptoms, along with appropriate analysis of results of laboratory tests, are the key to determining and differentiating the agent ingested. It is critical that poisoning due to ethanol and/or other related alcohols should be recognized early in order to initiate appropriate treatments and prevent fatalities. Emergency department nurses may be the first persons to collect the essential data, and it is incumbent upon them to plan and initiate appropriate care. In continuing management for these patients, critical care nurses must understand the factors contributing to the observed signs and symptoms in order to initiate and monitor ongoing care and prevent serious complications.

PMID:
11878258
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk